Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 116, NWS Wichita, KS

June 19, 2007Harper County, Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 19, 2007, 6:52 PM CDT for Harper County, Kingman County, Kansas. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2007, 6:52 PM CDT (23:52 UTC)
Expired
Jun 19, 2007, 7:45 PM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Harper County, KS, Kingman County, KS

The radar

The Vance AFB radar (KVNX), 62 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 7:20 PM CDTHAIL 1.75Spivey, KS
Jun 19, 7:29 PM CDTHAIL 22 Ese Spivey, KSSOME GOLFBALL HAIL AS WELL.
Jun 19, 7:40 PM CDTTSTM WND GST 552 Ese Spivey, KSHEAVY RAIN AND PEA SIZE HAIL.
Jun 19, 7:55 PM CDTHAIL 23 Sw Rago, KSHAIL LASTED 25 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 4:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2007-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2007-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3367 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 192353
SVRICT
KSC077-095-200045-
/O.NEW.KICT.SV.W.0116.070619T2352Z-070620T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
652 PM CDT TUE JUN 19 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 745 PM CDT.

* AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL. 
  THIS STORM WAS LOCATED NEAR ATTICA...OR 14 MILES EAST OF MEDICINE
  LODGE...AND MOVING NORTH AT 10 MPH.

* THERE IS ALSO A THUNDERSTORM 2 MILES SOUTH OF SPIVEY...OR 5 MILES 
  NORTHWEST OF HARPER THAT IS CAPABLE OF PRODUCING UP TO QUARTER 
  SIZE HAIL. THIS THUNDERSTORM IS NEARLY STATIONARY. 

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ANTHONY...ATTICA...CORWIN...DANVILLE...HARPER...RAGO...RUNNYMEDE...
  SPIVEY...ZENDA...CRYSTAL SPRINGS.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA. VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3750 9836 3700 9835 3700 9789 3749 9790

$$

SCHRECK
2 follow-up statements
000 
WWUS53 KICT 200014
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CDT TUE JUN 19 2007

KSC077-095-200045-
/O.CON.KICT.SV.W.0116.000000T0000Z-070620T0045Z/
KINGMAN KS-HARPER KS-
712 PM CDT TUE JUN 19 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARPER AND
SOUTHERN KINGMAN COUNTIES UNTIL 745 PM CDT...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 
NEAR ATTICA...OR 15 MILES NORTHWEST OF ANTHONY...MOVING NORTHEAST AT 
10 MPH. THERE WAS ANOTHER SEVERE STORM ABOUT 10 MILES SOUTH OF RAGO 
MOVING NORTHEAST AT 10 MPH

THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTHEAST OF ZENDA BY 745 PM CDT.

THE TOWNS OF CRYSTAL SPRINGS AND SPIVEY ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3750 9836 3700 9835 3700 9789 3749 9790

$$

LAWSON
000 
WWUS53 KICT 200030
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
729 PM CDT TUE JUN 19 2007

KSC077-095-200045-
/O.CON.KICT.SV.W.0116.000000T0000Z-070620T0045Z/
KINGMAN KS-HARPER KS-
729 PM CDT TUE JUN 19 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARPER AND
SOUTHERN KINGMAN COUNTIES UNTIL 745 PM CDT...

AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP
TO GOLF BALL SIZE...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS
LOCATED NEAR RAGO...OR 17 MILES NORTH OF ANTHONY...MOVING NORTHEAST
AT 5 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF HARPER AND
SOUTHERN KINGMAN COUNTIES...INCLUDING THE TOWNS OF SPIVEY AND RAGO.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO GOLF BALL SIZE HAS BEEN REPORTED WITH THIS STORM NEAR 
SPIVEY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3750 9836 3700 9835 3700 9789 3749 9790

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:39 PM CDT, 13 minutes earlier.

Area forecast discussion, Jun 19, 6:39 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
639 PM CDT TUE JUN 19 2007

.UPDATE...

.AVIATION...
FOR 00Z TAFS:
CONVECTION CONTINUES TO REMAIN TO THE WEST AND SOUTHWEST OF THE
AREA WHERE THE BETTER INSTABILITY IS LOCATED. WILL KEEP SOME VCTS
IN KRSL AND KHUT AS TSRA REMAINS CLOSE BY BUT MOST OF THE
CONVECTION WILL STAY TO THE WEST OR PROPAGATE STRAIGHT SOUTH AWAY
FROM THE TAF SITES.

MAIN THREAT FOR MOST OF CENTRAL AND SOUTH CENTRAL KS OVERNIGHT WILL
BE GENERATION OF STRATUS AND FOG AGAIN AFTER 09Z/WED AS LIGHT
EASTERLY WINDS AND LOTS OF LOW LEVEL MOISTURE WILL LEAD TO A STRATUS
BUILD DOWN SITUATION...CEILINGS/VISIBILITIES COULD BECOME IFR AND
POSSIBLY LIFR BY 12Z. ESPECIALLY FOR KRSL.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 316 PM CDT TUE JUN 19 2007/

DISCUSSION...

MAIN FORECAST CONCERNS WILL BE HOW FAR EAST STORMS MAKE IT TONIGHT
AND STORM CHANCES AGAIN WED.

SYNOPSIS:
VERY MOIST AIRMASS REMAINS IN PLACE WITH NW FLOW ALOFT. AT THE
SURFACE THE EASTERN EXTENT OF THE DEEPER MOISTURE EXTENDS FROM
SGF-TOP-HYS. STORMS HAVE ALREADY STARTED TO FIRE IN THE BROAD
UPSLOPE REGION OF WESTERN KS WHERE EXTREME INSTABILITY AND
SUFFICIENT DEEP LAYER SHEAR HAVE ALLOWED STORMS TO QUICKLY BECOME
SEVERE.

TONIGHT-WED:
STORMS ARE EXPECTED TO INCREASE IN COVERAGE OVER THE NEXT FEW HOURS
OVER WESTERN KANSAS AS INSTABILITY INCREASES AND SOME WEAK UPPER
ENERGY TRACKS EAST OUT OF CO. CORFIDI VECTORS TRACK THE ACTIVITY
OVER WESTERN KS SE THIS EVENING AND OVERNIGHT. THEREFORE ANY STORMS
THAT DEVELOP OVER GLD AND NORTHERN DDCS AREA WILL HAVE A SHOT TO
AFFECT THE WESTERN FRINGES OF THE FORECAST AREA. SO WHILE CONFIDENCE
IS HIGH THAT STORMS WILL BE OUT TO OUR WEST THIS EVENING AND
TONIGHT...HAVE LOW CONFIDENCE IN HOW FAR EAST THIS ACTIVITY WILL
MAKE IT. THEREFORE WILL CARRY THE HIGHEST STORM CHANCES ALONG THE
WESTERN PORTION OF FORECAST AREA. WITH THE AMOUNT OF INSTABILITY AND
SHEAR IN PLACE...ANY STORM TONIGHT WILL HAVE THE POTENTIAL TO BE
SEVERE WITH FLOODING ALSO BECOMING A THREAT.

WENT AHEAD AND INSERTED A SLIGHT CHANCE FOR STORMS WED AFTERNOON FOR
LOCATIONS ALONG AND EAST OF I-135. WHILE THERE WILL NOT BE A WELL
DEFINED BOUNDARY...THERE SHOULD AGAIN BE AN ABUNDANCE OF INSTABILITY
TO ALLOW AT LEAST A COUPLE OF STORMS TO DEVELOP WITH THE AFTERNOON
HEATING. 0-6KM SHEAR DOES DECREASE A BIT FOR WED...BUT SHOULD STILL
BE ENOUGH FOR ANY STORM THAT DEVELOPS TO BECOME SEVERE.

WED NIGHT-FRI:
AN UPPER LEVEL WAVE WILL APPROACH THE NORTHERN PLAINS WED NIGHT AND
SLIDE SOUTHEAST ON THU. THIS FEATURE WILL INDUCE SURFACE LOW
PRESSURE OVER THE NW PLAINS WED NIGHT KEEPING THE OVERNIGHT
CONVECTION NORTH OF THE FORECAST AREA. THIS FEATURE WILL THEN ALLOW
A SURFACE FRONT/TROUGH TO TRACK A BIT SOUTH FOR THU AND THU NIGHT
AND WILL START TO IMPACT OUR AREA BY FRI. SO WHILE LOCATIONS NORTH
OF THE FORECAST AREA WILL BE ACTIVE FOR WED NIGHT THROUGH THU
NIGHT...THIS ACTIVITY SHOULD REMAIN NORTH OF THE FORECAST AREA UNTIL
FRI WHEN THE BOUNDARY CREEPS INTO OUR FORECAST AREA.

GUSTY SW LOW LEVEL DOWNSLOPE FLOW WILL PROMOTE VERY WARM TEMPS FOR
THU WITH ALL LOCATIONS IN THE 90S. WAS A LITTLE HESITANT TO GO TOO
HIGH WITH LOW CONFIDENCE IN HOW MUCH GROUND MOISTURE WILL STILL BE
AROUND. OVERNIGHT LOWS THROUGH THESE PERIODS WILL BE ABOVE NORMAL AS
THEY STRUGGLE TO FALL BELOW 70.

SAT-TUE:
BOTH ECM AND GFS ARE SLIDING THE UPPER RIDGE EAST AND SITUATING IT
OVER THE AREA THROUGH AT LEAST MON KEEPING THE MEAN FLOW OVER THE
NORTHERN PLAINS. THEREFORE CONFIDENCE IS HIGH THAT ABOVE NORMAL
TEMPS AND A LACK OF PRECIP WILL PERSIST THROUGH THE WEEKEND. GUSTY
SW WINDS WILL ONLY AID IN THE ABOVE NORMAL TEMPS.

LAWSON

AVIATION...
FOR 18Z TAFS...MVFR CEILINGS WILL HANG AROUND THE REGION INTO THE
MID-AFTERNOON HOURS WITH WIDELY SCATTERED THUNDERSTORMS DEVELOPING
AFTER 22Z. THUNDERSTORM COVERAGE DOES NOT SEEM TO BE WIDESPREAD
ENOUGH TO INCLUDE IN THE TAFS...HOWEVER WE WILL CONTINUE TO MONITOR
FOR ANY AMENDMENTS. THE STORMS COULD MERGE INTO A THUNDERSTORM
COMPLEX LATER THIS EVENING OVER WESTERN KANSAS THEN MOVE SOUTHEAST
OVERNIGHT...WITH HUT/ICT TAF SITES MOST AT RISK FROM THIS POSSIBLE
ACTIVITY. OTHERWISE...IFR AND POSSIBLE LIFR CLOUD CEILINGS COULD
MATERIALIZE OVER CENTRAL AND SOUTH CENTRAL KANSAS TOWARDS MORNING.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  90  71  93 /  20  20  20  10
HUTCHINSON      69  91  71  94 /  20  10  10  10
NEWTON          68  90  71  93 /  20  20  20  10
ELDORADO        68  90  71  92 /  20  20  20  10
WINFIELD-KWLD   70  90  71  92 /  20  20  20  10
RUSSELL         68  91  70  95 /  30  10  10  10
GREAT BEND      69  91  70  95 /  30  10  10  10
SALINA          67  91  71  94 /  20  20  20  10
MCPHERSON       68  91  70  94 /  20  20  20  10
COFFEYVILLE     69  89  70  91 /  20  20  20  10
CHANUTE         68  88  70  90 /  10  20  20  10
IOLA            68  88  70  90 /  10  20  20  10
PARSONS-KPPF    69  89  70  91 /  20  20  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 19, 3:42 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT TUE JUN 19 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201900-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
342 PM CDT TUE JUN 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

LATE AFTERNOON THUNDERSTORMS ACROSS THE WESTERN HIGH PLAINS MAY
CONGEAL INTO ONE OR MORE THUNDERSTORM COMPLEXES THIS EVENING...AND
MOVE SOUTHEAST ACROSS THE AREA TONIGHT. IF THIS SCENARIO
OCCURS...SEVERE STORMS PRODUCING LARGE HAIL...DAMAGING WINDS AND
HEAVY RAINFALL WILL BE POSSIBLE. LOCATIONS GENERALLY ALONG AND WEST
OF INTERSTATE 135 WILL BE MOST AT RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED STORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EARLY
EVENING FOR LOCATIONS ALONG AND EAST OF INTERSTATE 135. ANY STORM
THAT DEVELOP WEDNESDAY AFTERNOON AND EVENING WILL HAVE THE POTENTIAL
TO BECOME SEVERE.

AN UPPER LEVEL DISTURBANCE AND ASSOCIATED WEAK COLD FRONT MAY
SPARK SCATTERED STRONG STORMS FOR FRIDAY AND FRIDAY NIGHT...MAINLY
ALONG AND EAST OF I-135. HOWEVER...GIVEN LACK OF
FORCING...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED DURING THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR LOCATIONS ALONG
AND WEST OF INTERSTATE 135.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

In the hours before

Special weather statement, Jun 19, 6:37 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
637 PM CDT TUE JUN 19 2007

KSZ091-200030-
HARPER-
637 PM CDT TUE JUN 19 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER COUNTY...

AT 633 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6
MILES SOUTHEAST OF SHARON...OR 15 MILES SOUTHEAST OF MEDICINE
LODGE...AND MOVING NORTHEAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SCHRECK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:54 AM CDTSevere Thunderstorm WarningICTSumner66 min
Jun 19, 3:43 AM CDTSevere Thunderstorm WarningICTHarper24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.